Texas, 2009

Wildfire in Texas, March 5 to 7, 2009

March 5 to 7, 2009 · NWS AMA · 1 event in 1 county or zone

The Spring Creek Wildfire began approximately 1500 CST approximately eight miles northeast of Borger. however no structures were threatened or damaged.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Spring Creek Wildfire began approximately 1500 CST approximately eight miles northeast of Borger. The wildfire burned an estimated three thousand acres...however no structures were threatened or damaged. There were no injuries reported. The wildfire was caused by faulty oil field equipment and was contained as of 1800 CST on 3/7/09. A total of nine fire departments responded to the wildfire including the Texas Forest Service.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 5, 11:43 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 5, 11:43 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1143 AM CST THU MAR 5 2009

.AVIATION...
MAIN IMPACT TO AVIATION WILL CONTINUE TO BE THE WIND. PRESSURE
GRADIENT CONTINUES TO TIGHTEN IN RESPONSE TO SURFACE TROUGH...
YIELDING WINDS IN THE 20 TO 30 KNOT RANGE. A FEW GUSTS OF 40 KNOTS
WILL BE POSSIBLE SO AVIATION WEATHER WARNING CONTINUES FOR KAMA AND
TRADEWINDS. WINDS SHOULD DIMINISH AGAIN AROUND 00Z/01Z TO AROUND 15
KNOTS. ONLY EXPECTING SOME HIGH LEVEL CLOUDS TO AFFECT THE TERMINALS.
VFR FORECAST TO CONTINUE.

TAB

&&

.PREV DISCUSSION... /ISSUED 535 AM CST THU MAR 5 2009/

AVIATION...
MAIN AVIATION CONCERN WILL BE THE WIND TODAY. RATHER TIGHT PRESSURE
GRADIENT EXPECTED FROM LATE MORNING THROUGH AROUND SUNSET. HAVE
REFLECTED THIS BY SHARP INCREASE IN WINDS LATE MORNING TIL ABOUT
SUNSET...WITH GUSTS AROUND 40 KTS AT TIMES...ESPECIALLY KDHT AND
KAMA. PERIODS OF HIGH LEVEL CLOUDINESS DURG NEXT 24 HOURS AS WELL.

ANDRADE

PREV DISCUSSION... /ISSUED 351 AM CST THU MAR 5 2009/

DISCUSSION...
WITH SOMEWHAT ZONAL FLOW ALOFT...THE STAGE IS SET FOR CYCLOGENESIS AS
THE LOW PRESSURE SYSTEM DIGS SOUTH AND INTENSIFIES OVER THE NEXT 48
HOURS. THERE IS SOME DISAGREEMENT BETWEEN THE NAM AND GFS AS TO THE
MAGNITUDE OF THE PRESSURE GRADIENT AND THE 700 MB HEIGHT GRADIENT
TODAY. CONSIDERING THE CLIMATOLOGY OF SPRING HAVE DECIDED TO FAVOR
THE MORE AGGRESSIVE GFS...THEREFORE HAVE ISSUED A WIND ADVISORY FOR
WESTERN AND CENTRAL PORTIONS OF THE TEXAS PANHANDLE AND CIMARRON
COUNTY OKLAHOMA. THE NEXT TROUGH IS EXPECTED TO TRAVERSE THE REGION
FRIDAY...RESULTING IN BREEZY CONDITIONS BEHIND THE TROUGH.

THE COLD FRONT SHOULD PUSH THROUGH THE REGION SATURDAY AFTERNOON AS
THE CENTER OF THE LOW LIFTS EAST ACROSS KANSAS...PUTTING THE
PANHANDLES IN THE PRIME LOCATION FOR THE DRY SLOT. THEREFORE HAVE
KEPT POPS NEAR ZERO.

AFTER SUNDAY...MODELS BEGIN TO DIVERGE. THE NEXT BIG SYSTEM TO AFFECT
THE REGION IS THE COLD FRONT EXPECTED SOMETIME BETWEEN MONDAY NIGHT
AND WEDNESDAY MORNING. THERE IS ABOUT A 24 HOUR DISAGREEMENT BETWEEN
THE GFS AND ECMWF ON FRONTAL TIMING. WHILE THE MODELS HAVE GENERALLY
BEEN TOO SLOW LATELY WITH FRONTS...THE TRANSITION TO MOSTLY
MERIDIONAL FLOW ALOFT MIGHT FAVOR A SLOWER SOLUTION CLOSER TO THE ECMWF.
FOR NOW HAVE GONE WITH A MEAN OF THE TWO. THE ECMWF ALSO ADVERTISES
PRECIPITATION FOR AT LEAST PART OF THE REGION WITH THE MID WEEK FRONT
AS WELL AS THE FRONT EXPECTED AT THE VERY END OF THE FORECAST PERIOD.
BUT AS DRY AS THE TRENDS HAVE BEEN LATELY CAN NOT GET TOO EXCITED
ABOUT PRECIPITATION THAT FAR OUT WITH OUT FURTHER SUPPORT FROM OTHER
MODELS AND ENSEMBLE MEMBERS.

SJOHNSON

FIRE WEATHER...
FIRE WEATHER CONDITIONS WILL REMAIN ELEVATED TO CRITICAL THROUGH
SATURDAY. NEAR RECORD WARMTH WILL ALLOW RELATIVE HUMIDITY VALUES TO
DROP QUICKLY AFTER SUNRISE TODAY. THIS COMBINED WITH THE BREEZY TO
WINDY CONDITIONS EXPECTED AS A TROUGH REMAINS OVER THE REGION WILL
RESULT IN RED FLAG CONDITIONS ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES. AS THE LOW PRESSURE SYSTEM REMAINS IN PLACE...SIMILAR
CONDITIONS OVER CENTRAL AND WESTERN PORTIONS OF THE PANHANDLES ARE
EXPECTED TOMORROW AND POSSIBLY SATURDAY. A COLD FRONT ON SUNDAY WILL
PROVIDE A LITTLE RELIEF TO THE FIRE WEATHER CONCERNS AS TEMPERATURES
DECREASE...RELATIVE HUMIDITY VALUES SHOULD INCREASE. IN
ADDITION...WINDS SUNDAY AND MONDAY ARE EXPECTED TO REMAIN BELOW 15
MILES PER HOUR. A MUCH STRONGER COLD FRONT EXPECTED ON TUESDAY SHOULD
DIMINISH FIRE WEATHER CONCERNS EVEN MORE.

SJOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF
     SMITH...HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...
     POTTER...RANDALL...SHERMAN.

     WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...
     RANDALL...SHERMAN.

OK...RED FLAG WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.

     WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON.

&&

10/08
Hazardous weather outlook, Mar 5, 1:00 PM CST, 2 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST THU MAR 5 2009

OKZ001>003-TXZ001>020-061200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST THU MAR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A WIND ADVISORY IS IN EFFECT FROM 10 AM THIS MORNING UNTIL 8 PM CST
THIS EVENING FOR THE WESTERN OKLAHOMA PANHANDLE...AS WELL AS WESTERN
AND CENTRAL SECTIONS OF THE TEXAS PANHANDLE DUE TO SOUTHWEST WINDS OF
25 TO 35 MPH WITH HIGHER GUSTS.

IN ADDITION...THE COMBINATION OF WELL ABOVE NORMAL AFTERNOON
TEMPERATURES IN THE 80S...SOUTHWEST WINDS OF 20 TO 35 MPH WITH
HIGHER GUSTS...AND FORECAST MINIMUM RELATIVE HUMIDITIES NEAR OR
BELOW 10 PERCENT WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS
TODAY. AS A RESULT...A RED FLAG WARNING IS IN EFFECT FROM 10 AM
THIS MORNING UNTIL 8 PM CST THIS EVENING FOR ALL OF THE OKLAHOMA AND
TEXAS PANHANDLES.

.DAYS TWO THROUGH SEVEN...

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED AGAIN ON
FRIDAY THROUGH MONDAY ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES
DUE TO THE COMBINATION OF ABOVE NORMAL TEMPERATURES...STRONG WINDS...
AND LOW RELATIVE HUMIDITIES. AS A RESULT...A FIRE WEATHER WATCH IS IN
EFFECT FROM LATE FRIDAY MORNING THROUGH EARLY FRIDAY EVENING FOR THE
WESTERN AND CENTRAL SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hutchinson

When
March 5, 3:00 PM CST to March 7, 6:00 PM CST
Where
Hutchinson forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155396.